Kentucky, 2003

Hail in Kentucky, May 2, 2003

May 2, 2003 · NWS PAH · 2 events in 2 counties and zones

A thunderstorm became severe over Fulton County, producing nickel size hail at Cayce. The storm tracked east-southeast across the southernmost part of Graves County before crossing into Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm became severe over Fulton County, producing nickel size hail at Cayce. The storm tracked east-southeast across the southernmost part of Graves County before crossing into Tennessee. Half-dollar size hail fell about half a mile north of the Tennessee state line on Highway 129.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:25 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, May 2, 1:25 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT FRI MAY 2 2003

ONGOING ELEVATED THUNDERSTORMS OVER THE OZARK MOUNTAINS ARE THE MAIN
FORECAST CONCERN EARLY THIS MORNING. STORMS ARE SUPPORTED BY
SOUTHWEST 850 MB FLOW OF 20 TO 30 KNOTS. RUC MODEL INDICATES
SHOWALTERS NEAR MINUS 4 ALONG THE ARKANSAS AND TENNESSEE
BORDERS...WITH LESSER INSTABILITY TO THE NORTH. A WEAK 500 MB
SHORTWAVE OVER THE PLAINS MAY BE CONTRIBUTING TO SOME INCREASE IN
STORM INTENSITY OVER THE PAST COUPLE HOURS. RUC MODEL INDICATES 850
MB FLOW WILL BECOME NORTHWEST BY 12Z...REDUCING ELEVATED CAPE. UNTIL
THEN...STORMS MAY CONTINUE DEVELOPING EASTWARD IN A REGION OF 850 MB
THETA-E ADVECTION. THERE IS SOME POTENTIAL FOR ISOLATED LARGE HAIL
/PER MESO DISCUSSION 678 FROM SPC/.

SURFACE FRONT WAS NEARING THE NORTHWEST EDGE OF THE FORECAST AREA AT
06Z...A LITTLE SLOWER THAN THE AVN POSITION. SINCE THE STORMS SEEM
MORE TIED TO 850 MB FEATURES...THE LOCATION OF THE SURFACE FRONT
SHOULD HAVE LITTLE EFFECT ON THE PRECIP FORECAST. WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST EARLY THIS MORNING MAINLY
SOUTH OF MDH/EVV LINE. NORTHWEST LOW LEVEL FLOW WILL BECOME WELL
ESTABLISHED BY 18Z...AND WEAK 500 MB SHORTWAVE WILL BE PAST THE
AREA...SO AFTERNOON FORECAST WILL BE KEPT DRY. POST FRONTAL LOW
CLOUDS ARE INDICATED BY RH TIME HEIGHT CROSS SECTIONS AND MOS
GUIDANCE. THESE CLOUDS SHOULD KEEP THE LOW LEVELS RELATIVELY COOL
AND STABLE THIS AFTERNOON. NGM/AVN MOS HIGHS ARE SIMILAR...SHOWING
ONLY SMALL TEMP RECOVERIES TODAY.

FOR TONIGHT...MODELS INDICATE GRADUAL LOW LEVEL DRYING AS THE FLOW
BECOMES NORTHERLY. PARTIAL CLEARING AND LOWER DEW POINTS SHOULD
ALLOW TEMPS TO FALL TO MORE SEASONABLE READINGS /AROUND 50./

EXPECT PLENTY OF SUN EARLY SATURDAY AS THE SURFACE HIGH PASSES JUST
NORTH OF THE FORECAST AREA. HIGHS WILL LIKELY BE AT LEAST AS WARM AS
TODAY GIVEN THE STRONG EARLY MAY SUNSHINE. CLOUDS WILL INCREASE
LATER IN THE DAY AHEAD OF THE APPROACHING PLAINS SYSTEM.

STRONG 850 MB THETA-E ADVECTION WILL DEVELOP SATURDAY NIGHT AS THE
850 MB FLOW TURNS SOUTHWEST. ELEVATED CONVECTION MAY MOVE INTO SE
MISSOURI LATE AT NIGHT...WITH SOME SHOWERS POSSIBLY AS FAR EAST AS
PAH/MDH AREAS. THE REAL SHOW WILL OCCUR SUNDAY AND SUNDAY NIGHT AS
THE SURFACE WARM FRONT CROSSES THE FORECAST AREA. AVN CONTINUES TO
INDICATE STRONG WIND FIELDS WITH THIS SYSTEM...SUPPORTIVE OF
ORGANIZED CONVECTION. THE TIMING OF THE COLD FRONT REMAINS VERY
UNCERTAIN. AVN SHOWS THE 500 MB FLOW REMAINING SOUTHWESTERLY EVEN
INTO TUESDAY...WITH THE COLD FRONT HANGING UP NEAR OR JUST NORTH OF
THE FORECAST AREA. WILL CONTINUE PRECIP CHANCES INTO TUESDAY.

.PAH...NONE.

MY
Hazardous weather outlook, May 2, 5:15 AM CST, 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
615 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST MISSOURI...WESTERN
KENTUCKY...AND EXTREME SOUTHERN ILLINOIS THIS MORNING. THE STORMS
WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO
KENTUCKY. SOME OF THE STORMS WILL PRODUCE SMALL HAIL. THE STORMS ARE
ALONG A COLD FRONT MOVING SOUTHEAST ACROSS OUR REGION EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN
THE WEEKEND AND EARLY NEXT WEEK. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS FORECAST OVER SOUTHEAST MISSOURI SATURDAY NIGHT.
A GREATER RISK OF SEVERE THUNDERSTORMS WILL SPREAD OVER THE ENTIRE
AREA SUNDAY INTO MONDAY. AREAS OF HEAVY RAINFALL COULD RESULT IN A
LOCALIZED FLOODING THREAT...AS WELL. A FAIRLY INTENSE STORM SYSTEM
WILL MOVE NORTHEAST ACROSS THE PLAINS STATES SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CHECK LATER OUTLOOKS FOR THE RISK OF SEVERE
WEATHER SATURDAY NIGHT...AND ESPECIALLY SUNDAY THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 2, 2:44 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 AM    SCOTT CITY                MO   1.00 INCH HAIL
05/02/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 2, 3:09 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 AM    GRASSY                    MO   0.75 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 2, 3:19 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    3S MARBLE HILL            MO   0.88 INCH HAIL
05/02/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY EM DIRECTOR.  SOME
                                          OF THE HAIL WAS 0.75 INCH
                                          IN DIAMETER.
Special weather statement, May 2, 4:38 AM CST, 1 hour 1 minute before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ076-086-087-100-107>112-114-
021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
538 AM CDT FRI MAY 2 2003

...STRONG STORMS MOVING ACROSS THE QUAD STATE REGION THIS
MORNING...

STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE RUMBLING ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
MORNING.

SOME OF THE STORMS HAVE HAD HISTORY OF PRODUCING DIME TO NICKEL
SIZE HAIL AS THEY MOVED OVER SOUTHEAST MISSOURI BETWEEN 330 AM AND
430 AM. IN ADDITION...FREQUENT LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.

AT 525 AM...THE THUNDERSTORMS HAD FORMED INTO AN WEST TO EAST LINE...
STRETCHING FROM CLUBB AND ADVANCE MISSOURI...ONWARD TO CAIRO
ILLINOIS...PADUCAH AND ELKTON KENTUCKY. THE STORMS WERE MOVING EAST
BETWEEN 30 AND 35 MPH.

THROUGH 7AM...LOOK FOR THE LEADING EDGE OF THESE THUNDERSTORMS TO
MOVE ALONG THE MISSISSIPPI RIVER...EAST OF PERRYVILLE MISSOURI...
AND ONWARD TO VIENNA ILLINOIS...MARION AND GREENVILLE KENTUCKY.

PERSONS TRAVELING TO WORK OR SCHOOL THIS MORNING SHOULD BE WATCHFUL
FOR THESE STORMS...AS THEY COULD PRODUCE DAMAGING HAIL AND WINDS.

LOCALIZED FLOODING OF LOW LYING AREAS...STREAMS AND CREEKS MAY BE
ALSO POSSIBLE AS SOME OF THE THUNDERSTORMS MOVE ACROSS THE SAME
AREAS. HOURLY RAINFALL AMOUNTS NEAR AN INCH WILL BE LIKELY FROM BELL
CITY MISSOURI...EAST TO CAIRO ILLINOIS AND REIDLAND KENTUCKY THROUGH
7 AM.

SMITH
Special weather statement, May 2, 5:31 AM CST, 8 minutes before
KYZ001-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT FRI MAY 2 2003

...HAIL UP TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH 7 AM
IN FULTON COUNTY KENTUCKY...

AT 630 AM...A THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO DIME SIZE
WAS LOCATED JUST WEST OF CAYCE...MOVING SOUTHEAST AROUND 20 MPH.

THIS STORM SHOULD MOVE OVER CAYCE BY 635 AM...REACHING FULTON BY 7
AM.

PERSONS TRAVELING THROUGH FULTON COUNTY KENTUCKY SHOULD BE WATCHFUL
FOR HAIL AND HEAVY RAIN.

SMITH

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fulton

When
May 2, 5:39 AM CST
Where
Fulton County, Cayce
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -89.033

Hail, Graves

When
May 2, 6:10 AM CST
Where
Graves County, 2 mi S of Pilot Oak
Measured
1.25 in hail
Reported by
POST OFFICE
Coordinates
36.517, -88.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351581, 5351582.